Wisconsin, 2005

Hail in Wisconsin, June 24, 2005

June 24, 2005 · NWS MKX · 1 event in 1 county or zone

An isolated storm pulsed to severe limits and produced marginally severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

An isolated storm pulsed to severe limits and produced marginally severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 24, 1:45 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 24, 1:45 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
245 PM CDT FRI JUN 24 2005

.DISCUSSION...FORECAST FOCUS IS ON NEAR TERM CONVECTIVE TRENDS AND
HIGH TEMPERATURES.

.NEAR TERM...

COLD FRONT WAS MOVING SOUTHEAST INTO THE AREA. SOME CLOUD COVER AND A
FEW SHOWERS AND STORMS ASSOCIATED WITH THE FRONT AT THE MOMENT BUT
OUT AHEAD OF IT...CLEAR SKIES HAVE ALLOWED FOR GREAT HEATING ACROSS
THE ENTIRE CWA. AIRMASS NEAR THE FRONT IS A BIT STABLE BECAUSE OF
SOME MID-LEVEL CLOUDS...SO PARCELS ARE HAVING HARD TIME GETTING ABOVE
LFC. HOWEVER CUMULUS FIELDS ARE DEVELOPING ALONG PRE-FRONTAL TROUGH
WHERE MID LEVEL LAPSE RATES ARE STEEPENING. THE RUC DEVELOPS SHOWERS
AND STORMS OUT OF THIS BY LATE AFTERNOON AND SHIFTS IT SOUTH INTO THE
CWA SOON AFTER. ACTIVITY IS EXPECTED TO BE MORE ISOLATED THIS
AFTERNOON SO POPS WERE CUT BACK. SURFACE BASED CAPES 2000-3000 J/KG
AND EFFECTIVE SHEAR OF AROUND 30 KNOTS INDICATES SOME ISOLATED SEVERE
POTENTIAL. SPC SWODY1 SLIGHT RISK HANDLES IT WELL. GUSTY WINDS MAIN
THREAT WITH WELL-MIXED SUB CLOUD LAYER...HAIL ALSO POSSIBLE.

.SHORT TERM...TONIGHT THROUGH MONDAY...

MODELS TEND TO DEVELOP MCS TONIGHT ACROSS IOWA AND SHIFT IT INTO
CENTRAL AND SOUTH-CENTRAL WISCONSIN. AT THIS POINT IT APPEARS THAT
IT SHOULD MAINLY CLIP NORTHERN/WESTERN CWA WITH CHANCY POTENTIAL
OVER THE REMAINDER OF THE AREA. LLJ DEVELOPING ACROSS THE PLAINS
AND INTO IOWA ON THE ORDER OF 25-35 KNOTS. DEEP WARM CLOUD LAYER AND
PWATS +1.7 INCHES ALL POINT TO POTENTIAL OF HEAVY RAIN. LLJ FEEDING
INTO BACKSIDE OF MCS COULD LEND FOR BACK-BUILDING AND THIS WOULD ADD
TO OVERALL RAINFALL TOTALS. SEVERE POTENTIAL COULD DROP OFF BUT
CANNOT RULE OUT ISOLATED WIND/HAIL. COLD POOL AND OUTFLOW COULD
REINFORCE BOUNDARY ACROSS SOUTHERN CWA AND PROVIDE ADDITIONAL FOCUS
FOR STORMS SATURDAY. NAM INDICATES SOME CAPE VALUES AROUND 2000 J/KG
WITH SOME DEEP LAYER SHEAR.

THE NAM AND GFS BOTH SHOW VERY LIGHT QPF...AOB 0.10 INCHES...OVER
THE CWA ON SUNDAY WITH THE BEST CONCENTRATIONS OVER NORTHERN
ILLINOIS. OVERALL THE THREAT OF SHOWERS AND STORMS SEEMS TOO ISOLATED
AND INCONSISTENT TO INCLUDE IN THE GRIDS AT THIS POINT. THE DRY
WEATHER WILL CONTINUE THROUGH MONDAY WITH NO FOCUSING MECHANISMS IN
THE AREA. WARMUP WILL BEGIN SUNDAY AND CONTINUE THROUGH MONDAY. HIGHS
MONDAY WILL GET WELL INTO THE 90S CLOSER TO MET MOS.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY...

THERE IS GOOD LONG RANGE MODEL AGREEMENT ON TAKING A LOW OFF THE
FRONT-RANGE MONDAY EVENING AND THEN DEEPENING IT AS IT TRACKS NORTH
BY NORTHEAST INTO THE UPPER MIDWEST. THE GFS AND DGEX SOLUTIONS
SEEM OVERLY CONTAMINATED BY CONVECTIVE NOISE BUT OVERALL SYNOPTIC
FEATURES TEND TO BE FAIRLY CLOSE TO WHAT THE UKMET/ECMWF ARE
SHOWING. AS DEEPENING OCCURS MONDAY NIGHT A WARM FRONT SHOULD LIFT
NORTH THROUGH THE CENTRAL PLAINS AND MID MISSISSIPPI RIVER VALLEY AND
REACH THE CWA BY TUESDAY. WITH SOUTHWEST FLOW AND AN OPEN GULF...IT
APPEARS THAT THERE WILL BE GOOD MOISTURE RETURN. SMALL POPS AS WARM
FRONT MOVES INTO THE AREA ON TUESDAY.

MODELS HANG UP THE WARM FRONT SOMEWHERE ACROSS WISCONSIN ON
WEDNESDAY...BUT UNLESS THERE IS SOME SIGNIFICANT CONVECTION ACROSS
NORTHERN WISCONSIN LIKE THE FEEDBACK-LADEN GFS IS INDICATING...THIS
WARM FRONT SHOULD GENERALLY BE NORTH OF THE CWA. WITH AN ACTIVE
FOCUSING MECHANISM IN THE AREA A SMALL POP WAS KEPT IN ACROSS THE
FAR NORTH...OTHERWISE WE COULD BE DRY FOR THE MOST PART. WARMER
TEMPERATURES ARE ON TAP WITH MODELS IN GOOD AGREEMENT ON 850 MILLIBAR
TEMPS 20-24C. MIXING THESE DOWN DRY ADIABATICALLY LEADS TO SURFACE
HIGHS IN THE UPPER 80S AND LOWER 90S.

BY THURSDAY THE UPPER TROUGH FINALLY ARRIVES. BEST CHANCES OF
PRECIP IN THE EXTENDED LIKELY TO BE THIS DAY AS FRONT PASSES THROUGH
THE AREA WITH DECENT UPPER LEVEL SUPPORT. THE GFS/DGEX SEEM A BIT
FAST WITH THE FRONTAL PASSAGE BY ABOUT 12 HOURS. THE MULTIPLE FALSE
PRECIP BULLS-EYES OVER MINNESOTA AND NORTHERN WISCONSIN DON/T HELP.
THE COLD FRONT WILL NOT MOVE QUICKLY INTO MASSIVE UPPER RIDGING. THE
SLOWER SOLUTION OF THE ECMWF AND UKMET SEEMS MORE PLAUSIBLE. HIGHS
LIKELY TO REMAIN WARM AHEAD OF THE FRONT WITH MODEL 850 MB TEMPS
STILL +20C.

.MKX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

EISE
Hazardous weather outlook, Jun 24, 2:10 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
310 PM CDT FRI JUN 24 2005

WIZ046-047-051-052-056>060-062>072-251000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
310 PM CDT FRI JUN 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF HOT TEMPERATURES AND RELATIVE HUMIDITY WILL RESULT
IN HEAT INDICES OF 95 TO 100 DEGREES THIS AFTERNOON.  HEAT INDICES
AT THIS LEVEL COULD CAUSE SUNSTROKE...HEAT CRAMPS AND HEAT
EXHAUSTION WITH PROLONGED EXPOSURE AND...OR PHYSICAL ACTIVITY.
FOLLOW YOUR HOT WEATHER SAFETY RULES THIS AFTERNOON AND EVENING.

SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON...BECOMING MORE
NUMEROUS TONIGHT.  THERE IS A SLIGHT RISK SOME OF THESE STORMS MAY
BECOME SEVERE MAINLY NORTH OF A LINE FROM BELOIT TO MILWAUKEE.
THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.  LOCALLY HEAVY RAIN IS ALSO POSSIBLE WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY AS A FRONTAL BOUNDARY
REMAINS NEAR THE WISCONSIN ILLINOIS BORDER.  AT THIS TIME...THESE
THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS.

THE HEAT IS EXPECTED TO SURGE BACK NORTHWARD INTO SOUTHERN WISCONSIN
SUNDAY AFTERNOON THROUGH EARLY NEXT WEEK...AS A WARM FRONT PUSHES
NORTH OF THE AREA BY LATE SATURDAY NIGHT.  THE COMBINATION OF HIGH
TEMPERATURES WELL INTO THE 90S AND HIGH HUMIDITY...WILL RESULT IN
HEAT INDEX READINGS BETWEEN 95 AND 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

DETAILED WEATHER INFORMATION IS AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...WEATHER.GOV/MILWAUKEE     /LOWER CASE/

LMZ643>646-665-251000-
SHEBOYGAN TO WINTHROP HARBOR IL
310 PM CDT FRI JUN 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WISCONSIN NEARSHORE WATERS
OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON...BECOMING
MORE NUMEROUS TONIGHT.  THERE IS A SLIGHT RISK SOME OF THESE STORMS
MAY BECOME SEVERE...PRODUCING WINDS TO 35 KNOTS...HIGHER WAVES AND
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY AS A FRONTAL BOUNDARY
REMAINS NEAR THE WISCONSIN ILLINOIS BORDER.  AT THIS TIME...THESE
THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS.

&&

DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...WEATHER.GOV/MILWAUKEE     /LOWER CASE/

EISE/BORGHOFF

In the hours before

Special weather statement, Jun 24, 3:10 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
410 PM CDT FRI JUN 24 2005

WIZ046-047-051-052-056>060-062>072-242230-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
410 PM CDT FRI JUN 24 2005

...SEVERE THUNDERSTORM WATCH NUMBER 518 IS IN EFFECT UNTIL 11 PM
CDT FOR PORTIONS OF SOUTH CENTRAL WISCONSIN...

THE WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES...MARQUETTE...
COLUMBIA...SAUK...DANE...IOWA...LAFAYETTE...AND GREEN.

AT 410 PM CDT...A BROKEN LINE OF THUNDERSTORMS WAS DEVELOPING
ALONG A LINE FROM NECEDAH TO VIROQUA TO DE SOTO.  THESE STORMS WERE
PUSHING EAST AT 20 MPH AND SHOULD REACH AN OXFORD TO REEDSBURG LINE
BY 530 PM CDT.  HEAVY RAINFALL RATES OF ONE HALF INCH PER HOUR...
WIND GUSTS TO 40 MPH...PEA SIZE HAIL...AND CLOUD TO GROUND LIGHTNING
ARE POSSIBLE WITH THESE STORMS.

OTHER THUNDERSTORMS MAY DEVELOP THIS EVENING ACROSS SOUTH CENTRAL
WISCONSIN.  ANY STORMS THAT DEVELOP MAY BE CAPABLE OF PRODUCING
HAIL TO 1 INCH IN DIAMETER...WIND GUSTS TO 60 MPH...TORRENTIAL
DOWNPOURS...AND FREQUENT LIGHTNING.

WOOD/BORGHOFF
Special weather statement, Jun 24, 4:18 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
518 PM CDT FRI JUN 24 2005

WIZ046-047-051-052-056>060-062>072-242300-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
518 PM CDT FRI JUN 24 2005

...SEVERE THUNDERSTORM WATCH NUMBER 518 IS IN EFFECT UNTIL 11 PM
CDT FOR PORTIONS OF SOUTH CENTRAL WISCONSIN...

LOOK FOR A BROKEN LINE OF THUNDERSTORMS...EXTENDING FROM BERLIN IN
GREEN LAKE COUNTY...TO HILL POINT IN WESTERN SAUK COUNTY...TO MOVE
EAST AT 25 MPH...REACHING A FOND DU LAC...ARLINGTON TO BARNEVELD
LINE AROUND 6 PM.

ISOLATED THUNDERSTORMS ARE DEVELOPING ALONG A WAUPUN TO BLACK EARTH
LINE...ALSO MOVING EAST AT 25 MPH.

EXPECT HEAVY RAINFALL RATES OF ONE HALF INCH PER HOUR...WIND GUSTS TO
50 MPH...PEA SIZE HAIL...AND CLOUD TO GROUND LIGHTNING.

SOME OF THE THUNDERSTORMS MAY BE CAPABLE OF PRODUCING HAIL TO 1 INCH
IN DIAMETER...WIND GUSTS TO 60 MPH...TORRENTIAL DOWNPOURS...AND
FREQUENT LIGHTNING INTO THE EVENING HOURS...ESPECIALLY OVER SOUTH
CENTRAL WISCONSIN.

STAY ALERT...AND MOVE TO SAFE SHELTER IF THESE THUNDERSTORMS APPROACH
YOUR LOCATION. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA
OUTLETS FOR FURTHER STATEMENTS.

REM

The radar

The La Crosse radar (KARX), 93 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sauk

When
June 24, 4:20 PM CST
Where
Sauk County, Limeridge
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
43.467, -90.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456453.